11 April 2011

How I love thee, liver?


I'm trying to keep medical posts to a bare minimum, I'm sure it all gets rather boring pretty quickly (I know it's pretty boring living with it!).

Things have hit a bit of a bump in the road ... I'm starting to get liver problems, my LFTs (liver function tests) are quite high, which indicates problems of some sort. I have quite a few 'liver' symptoms too (nausea, vomiting, itchiness, no appetite, dull ache in upper abdomen, excessive fatigue etc). My immunologist took me off Methotrexate a month ago, when my Gamma GT level was 150, as this was much too high (normal is under 42 or so) and Methotrexate can affect the liver – but after a month on Imuran (which shouldn't be damaging my liver), my Gamma GT result is 497! Around 10 times normal levels! Yikes!

It's possible that the Imuran has caused this, but not very likely. There's practically no chance that the six other meds I take are causing the problem. More likely, unfortunately, is that the sarcoidosis has got into my liver. This happens in around 50% of sarcoid patients, so it's not an uncommon development. It's just a bit shitty, really. In general it shouldn't lead to permanent damage, but in the worst case scenario you can end up needing a transplant (I know several sarcoid patients who are waiting for liver transplants).

I've been off the Imuran for 3 days now, so if that was causing the problems, I should gradually feel better. If it's sarcoidosis causing the problems, I'll gradually feel worse. Tending towards the latter so far ...

So I have more blood tests this week, and a biliary ultrasound. There's a chance I'll end up back in hospital if my condition keeps getting worse (ie it's sarcoid, not a drug reaction), especially if the itchiness and vomiting get worse. I may need a liver biopsy (La la la la I can't hear you!!) >.<

And I think my vision is slightly deteriorating again ... bugger it. I guess this means my corticosteroids are too low (I'm only on 6 mg/day – a big difference from the 60 mg/day I started on). The weight gain from the steroids could be a source of the liver problems, too, I've put on about 12 kg (26 lb) because of the steroids, and this can contribute to fatty liver problems. If that's what I've got. But we don't know yet.

Anyway. Trying not to obsess about it too much, will let you know what transpires.

P.S. I REALLY FUCKING HATE TAKING STEROIDS. It's actually a toss up as to whether I'd rather be half blind or really fat.

P.P.S. The super cute tea cosy is one I knitted for my sister, and is from my amazingly clever friend Loani Prior's book "Really Wild Tea Cosies". It's the Garden Party design. And my sister-in-law fell in love with it, so I made one for her too!

11 comments:

  1. Oh that's a lovely tea cosy!!!
    Oh the LFTs I have to have tests for that every month too. And I take three drugs, 2 as well as my steroids. It's a fabulous life with all the excellent weight gain, isn't it??
    I am sad to hear you are poorly again and I hope they sort things out for you ASAP.

    ReplyDelete
  2. I can't think of anything to say that doesn't involve profanities. 'Rotten luck' doesn't quite cut it. 2paw is so much more eloquent. So I'll just add a 'ditto'.
    j.

    ReplyDelete
  3. Gorgeous knitting. Love the mix of colours. Hope you feel better soon. Hugs.

    ReplyDelete
  4. I have had to stop medicines because of the LFT as well. Livers can be picky organs. I hope they figure something out for you. I've taken steroids and they made a mess of my stomach (fix one problem and cause 2 more!)

    ReplyDelete
  5. So sorry to read you are unwell again. You've been through so much.

    Fingers crossed that all will settle down and you'll begin to feel well again. xx

    ReplyDelete
  6. Wow ... that's a lot to handle. It seems like two steps forward, one step back - but plump is way better than loss of vision. Good luck with the tests and hope things resolve to a better outcome in due time!

    ReplyDelete
  7. Eesh, sounds horrible. I actually like that you posts updates (assuming you are comfortable doing so) but I wish the news were better.

    Here's hoping for some improvement soon.

    ReplyDelete
  8. Sucky and stabby. Livers are over-rated?

    Is the tea cosy lady your friend! I have one of her books, I forget which one, and have recently been reading her blog - she is wonderful!!! And when I unpack my craft books and see which of her books I have, I will buy the other one :)

    Thanks for your kind words. The move will indeed be over soon. And hopefully the new house will bo so frabjous that I will feel more cheerful. Ha ha, given the house move - the verification word is 'nester'!!

    ReplyDelete
  9. Love the Tea Cosy.

    Best words I can say is that I think of you often and you have been put through the ringer. Suckey all the way. I like it when you keep us up to date on anything in your life. Illness, knitting -whatever. Can't wait to see what the tests tell you.
    Hugs

    ReplyDelete
  10. Hi Jejune:

    Haven't lurked at your blog in a while, just wanted to catch up with what's going on with you. Sorry to hear about your health problems, I hope you feel better soon and your condition doesn't deteriorate.

    The tea cozy is super-cute! I love the shade of green you used and the flower colors are gorgeous.

    Get well soon. Sending you (((hugs))), best wishes, and good vibes from the East Coast of the United States...

    ReplyDelete
  11. You have been having a rocky time, haven't you! I'm beaming the "liver, behave" mojo at you, from a chilly spring in Michigan.

    ReplyDelete

Printfriendly